I have a lot of personal experience in regards to this very situation and drug
. You didn't indicate the dosage of the medication he prescribed. They usually like to start with 100 mg. Your doctor did you give you the typical threshold dosage for gabapentin
The first thing I would like to point out is that there are more than one entities involved in getting a refill at a particular time. The first factor being whether it is a scheduled drug or not, which gabapentin is not. Secondly the insurance also has a say as to when they will pay, with my insurance and gabapentin they won't authorize payment until 75% of the medication is gone. The other two main factors are at the pharmacist and the doctors discretion.
Gabapentin in higher doses, ranging from 300mg up, for first time users can result in an intoxicated, sedated, drowsy or dizzy state. Gabapentin is known to be abused, however it is believed at a lower incidence, hence the lack of scheduling status. However it's noted that it's "cousin" Lyrica
, a very similar drug, is schedule 4 in some places. So yes, requesting a refill too early can be a red flag to both the pharmacist and doctor and you risk red flagging for future potentially addicting substances.
I think a better route of action is to call the doctor, explain it's not working and ask what to do, and if he thinks increasing the dose is appropiate. From there you can just calculate how much longer you need to wait before requesting a refill, baring in mind that your insurance has it's own standards.
I would also like to take a minute to say, that since you initially took the gabapentin to "get high", that you are possibly at risk for abusing not only them but benzodiazepines
as well. Both work very similar, although tolerance builds extremely quickly to gabapentin as you may have discovered. By the same token withdrawal
can occur in as little as 2-3 weeks of continued use, especially at higher doses. The withdrawals are said to be similar to benzodiazepines, and while I have no personal experience with benzo
WD's I can attest to gabapentin's. I had itchy, skin crawling sensations, anxiety, without pretense, irritability with mood swings, hot and cold flashes, lethargy and insomnia. While I wouldn't say they are as intense as say opiate
withdrawal, they are very uncomfortable as well as lengthier in their own right. A word of caution with benzos
, as I have heard of horrible extended withdrawal from them.
So in short, IMHO, I would stick to the gabapentin and give it an earnest try. I have heard of good results for RLS
with gabapentin use, or you might consider Lyrica (pregabalin
), as some patients do better on it. I believe there are also threads about RLS on here that talk of many alternative treatments as well. I would also call you doctor, discuss uping your dose, and waiting an appropriate time before refilling.
Good luck and I hope this helps, M